Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Stability analysis of explicit entropy viscosity methods for non-linear scalar conservation equations


Authors: Andrea Bonito, Jean-Luc Guermond and Bojan Popov
Journal: Math. Comp. 83 (2014), 1039-1062
MSC (2010): Primary 35F25, 65M12, 65N30, 65N22
DOI: https://doi.org/10.1090/S0025-5718-2013-02771-8
Published electronically: October 3, 2013
MathSciNet review: 3167449
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish the $ L^2$-stability of an entropy viscosity technique applied to nonlinear scalar conservation equations. First- and second-order explicit time-stepping techniques using continuous finite elements in space are considered. The method is shown to be stable independently of the polynomial degree of the space approximation under the standard CFL condition.


References [Enhancements On Off] (What's this?)

  • [1] C. Bardos, A. Y. le Roux, and J.-C. Nédélec, First order quasilinear equations with boundary conditions, Comm. Partial Differential Equations 4 (1979), no. 9, 1017-1034. MR 542510 (81b:35052), https://doi.org/10.1080/03605307908820117
  • [2] Andrea Bonito and Erik Burman, A continuous interior penalty method for viscoelastic flows, SIAM J. Sci. Comput. 30 (2008), no. 3, 1156-1177. MR 2398860 (2009m:76010), https://doi.org/10.1137/060677033
  • [3] Alexander N. Brooks and Thomas J. R. Hughes, Streamline upwind/Petrov-Galerkin formulations for convection dominated flows with particular emphasis on the incompressible Navier-Stokes equations, Comput. Methods Appl. Mech. Engrg. 32 (1982), no. 1-3, 199-259. FENOMECH '81, Part I (Stuttgart, 1981). MR 679322 (83k:76005), https://doi.org/10.1016/0045-7825(82)90071-8
  • [4] Erik Burman, On nonlinear artificial viscosity, discrete maximum principle and hyperbolic conservation laws, BIT 47 (2007), no. 4, 715-733. MR 2358367 (2008m:76071), https://doi.org/10.1007/s10543-007-0147-7
  • [5] Erik Burman, Alexandre Ern, and Miguel A. Fernández, Explicit Runge-Kutta schemes and finite elements with symmetric stabilization for first-order linear PDE systems, SIAM J. Numer. Anal. 48 (2010), no. 6, 2019-2042. MR 2740540 (2012a:65231), https://doi.org/10.1137/090757940
  • [6] Erik Burman and Peter Hansbo, Edge stabilization for Galerkin approximations of convection-diffusion-reaction problems, Comput. Methods Appl. Mech. Engrg. 193 (2004), no. 15-16, 1437-1453. MR 2068903 (2005d:65186), https://doi.org/10.1016/j.cma.2003.12.032
  • [7] Sigal Gottlieb, Chi-Wang Shu, and Eitan Tadmor, Strong stability-preserving high-order time discretization methods, SIAM Rev. 43 (2001), no. 1, 89-112 (electronic). MR 1854647 (2002f:65132), https://doi.org/10.1137/S003614450036757X
  • [8] Jean-Luc Guermond, On the use of the notion of suitable weak solutions in CFD, Internat. J. Numer. Methods Fluids 57 (2008), no. 9, 1153-1170. MR 2435087 (2009j:76064), https://doi.org/10.1002/fld.1853
  • [9] Jean-Luc Guermond and Richard Pasquetti, Entropy-based nonlinear viscosity for Fourier approximations of conservation laws, C. R. Math. Acad. Sci. Paris 346 (2008), no. 13-14, 801-806 (English, with English and French summaries). MR 2427085 (2009d:65130), https://doi.org/10.1016/j.crma.2008.05.013
  • [10] Jean-Luc Guermond and Richard Pasquetti, Entropy viscosity method for high-order approximations of conservation laws, Spectral and High Order Methods for Partial Differential Equations, Selected papers from the ICOSAHOM '09 conference (Jan S. Hesthaven and Einar M. Ranquist, eds.), Lecture Notes in Computational Science and Engineering, vol. 76, Springer-Verlag, Heidelberg, 2011, pp. 411-418.
  • [11] Jean-Luc Guermond, Richard Pasquetti, and Bojan Popov, Entropy viscosity method for nonlinear conservation laws, J. Comput. Phys. 230 (2011), no. 11, 4248-4267. MR 2787948 (2012h:65216), https://doi.org/10.1016/j.jcp.2010.11.043
  • [12] Ami Harten, Björn Engquist, Stanley Osher, and Sukumar R. Chakravarthy, Uniformly high-order accurate essentially nonoscillatory schemes. III, J. Comput. Phys. 71 (1987), no. 2, 231-303. MR 897244 (90a:65199), https://doi.org/10.1016/0021-9991(87)90031-3
  • [13] Ami Harten and Stanley Osher, Uniformly high-order accurate nonoscillatory schemes. I, SIAM J. Numer. Anal. 24 (1987), no. 2, 279-309. MR 881365 (90a:65198), https://doi.org/10.1137/0724022
  • [14] Amiram Harten, Peter D. Lax, and Bram van Leer, On upstream differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM Rev. 25 (1983), no. 1, 35-61. MR 693713 (85h:65188), https://doi.org/10.1137/1025002
  • [15] Thomas J. R. Hughes and Michel Mallet, A new finite element formulation for computational fluid dynamics. IV. A discontinuity-capturing operator for multidimensional advective-diffusive systems, Comput. Methods Appl. Mech. Engrg. 58 (1986), no. 3, 329-336. MR 865672 (89j:76015c), https://doi.org/10.1016/0045-7825(86)90153-2
  • [16] Claes Johnson, Uno Nävert, and Juhani Pitkäranta, Finite element methods for linear hyperbolic problems, Comput. Methods Appl. Mech. Engrg. 45 (1984), no. 1-3, 285-312. MR 759811 (86a:65103), https://doi.org/10.1016/0045-7825(84)90158-0
  • [17] C. Johnson and J. Pitkäranta, An analysis of the discontinuous Galerkin method for a scalar hyperbolic equation, Math. Comp. 46 (1986), no. 173, 1-26. MR 815828 (88b:65109), https://doi.org/10.2307/2008211
  • [18] Claes Johnson, Anders Szepessy, and Peter Hansbo, On the convergence of shock-capturing streamline diffusion finite element methods for hyperbolic conservation laws, Math. Comp. 54 (1990), no. 189, 107-129. MR 995210 (90j:65118), https://doi.org/10.2307/2008684
  • [19] S. N. Kružkov, First order quasilinear equations with several independent variables., Mat. Sb. (N.S.) 81 (123) (1970), 228-255 (Russian). MR 0267257 (42 #2159)
  • [20] Haim Nessyahu and Eitan Tadmor, Nonoscillatory central differencing for hyperbolic conservation laws, J. Comput. Phys. 87 (1990), no. 2, 408-463. MR 1047564 (91i:65157), https://doi.org/10.1016/0021-9991(90)90260-8
  • [21] Bojan Popov and Ognian Trifonov, Order of convergence of second order schemes based on the minmod limiter, Math. Comp. 75 (2006), no. 256, 1735-1753. MR 2240633 (2008a:65153), https://doi.org/10.1090/S0025-5718-06-01875-8
  • [22] J. Smagorinsky, General circulation experiments with the primitive equations, part i: the basic experiment, Monthly Wea. Rev. 91 (1963), 99-152.
  • [23] Anders Szepessy, Convergence of a shock-capturing streamline diffusion finite element method for a scalar conservation law in two space dimensions, Math. Comp. 53 (1989), no. 188, 527-545. MR 979941 (90h:65156), https://doi.org/10.2307/2008718
  • [24] J. Von Neumann and R. D. Richtmyer, A method for the numerical calculation of hydrodynamic shocks, J. Appl. Phys. 21 (1950), 232-237. MR 0037613 (12,289b)
  • [25] Qiang Zhang and Chi-Wang Shu, Stability analysis and a priori error estimates of the third order explicit Runge-Kutta discontinuous Galerkin method for scalar conservation laws, SIAM J. Numer. Anal. 48 (2010), no. 3, 1038-1063. MR 2669400 (2011g:65205), https://doi.org/10.1137/090771363
  • [26] Valentin Zingan, Jean-Luc Guermond, Jim Morel, and Bojan Popov, Implementation of the entropy viscosity method with the discontinuous galerkin method, Computer Methods in Applied Mechanics and Engineering 253 (2013), 479-490. MR 3002806

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35F25, 65M12, 65N30, 65N22

Retrieve articles in all journals with MSC (2010): 35F25, 65M12, 65N30, 65N22


Additional Information

Andrea Bonito
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843
Email: bonito@math.tamu.edu).

Jean-Luc Guermond
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843. On leave from LIMSI, UPRR 3251 CNRS, BP 133, 91403 Orsay Cedex, France
Email: guermond@math.tamu.edu

Bojan Popov
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843
Email: popov@tamu.edu

DOI: https://doi.org/10.1090/S0025-5718-2013-02771-8
Keywords: Nonlinear conservation equations, finite elements, entropy, viscous approximation, stability, time stepping, strong stability preserving time stepping, Runge-Kutta
Received by editor(s): January 27, 2012
Received by editor(s) in revised form: October 12, 2012
Published electronically: October 3, 2013
Additional Notes: This material is based upon work supported by the Department of Homeland Security under agreement 2008-DN-077-ARI018-02, National Science Foundation grants DMS-0811041, DMS-0914977, DMS-1015984, AF Office of Scientific Research grant FA99550-12-0358, and is partially supported by award KUS-C1-016-04, made by King Abdullah University of Science and Technology (KAUST)
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society